Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Great Falls, MT

June 22, 2005Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 4:17 PM MDT for Cascade County, Montana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2005, 4:17 PM MDT (22:17 UTC)
Expired
Jun 22, 2005, 5:15 PM MDT
In force
58 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 222218
SVRTFX
MTC013-222315-
/O.NEW.KTFX.SV.W.0033.050622T2217Z-050622T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASCADE COUNTY IN CENTRAL MONTANA

* UNTIL 515 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
  ADEL TO 7 MILES SOUTH OF MILLEGAN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  NEAR EDEN AND LOGGING CREEK CAMPGROUND BY 450 PM MDT
  NEAR STOCKETT BY 505 PM MDT
  NEAR CENTERVILLE...SAND COULEE AND TRACY BY 510 PM MDT
  NEAR ARMINGTON...BELT...FIFE AND 6 MILES SOUTHWEST OF WAYNE BY 515
  PM MDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH 
THESE STORMS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
      4701 11102 4701 11108 4709 11108 4709 11117
      4701 11117 4700 11154 4698 11155 4706 11169
      4756 11103

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 222253
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT WED JUN 22 2005

MTC013-222315-
/O.CON.KTFX.SV.W.0033.000000T0000Z-050622T2315Z/
CASCADE MT-
450 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
EASTERN CASCADE COUNTY...

AT 447 PM MDT...HALF INCH DIAMETER HAIL WAS REPORTED ON GORE HILL 
WEST OF GREAT FALLS. THIS STORM IS LOCATED ON INTERSTATE 15 BETWEEN 
ULM AND THE GREAT FALLS INTERNATIONAL AIRPORT MOVING NORTHEAST AT 20 
MILES AN HOUR. HAIL...GUSTY WINDS AND HEAVY RAIN ARE MOVING INTO 
GREAT FALLS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
      4701 11102 4701 11108 4709 11108 4709 11117
      4701 11117 4700 11154 4698 11155 4706 11169
      4756 11103

$$
000 
WWUS55 KTFX 222304
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 PM MDT WED JUN 22 2005

MTC013-222315-
/O.CON.KTFX.SV.W.0033.000000T0000Z-050622T2315Z/
CASCADE MT-
503 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR 
EASTERN CASCADE COUNTY INCLUDING GREAT FALLS AND MONARCH...

AT 457 PM MDT...A SEVERE THUNDERSTORM WAS OVER GREAT FALLS. WINDS 
TO 65 MILES AN HOUR ARE LIKELY ALONG WITH NICKEL SIZED HAIL.

ANOTHER SEVERE THUNDERSTORM WAS OVER MONARCH CAPABLE OF PRODUCING
WINDS OVER 70 MILES AN HOUR AND GOLF BALL SIZED HAIL.

PARTICULARLY DAMAGING WINDS ARE EXPECTED MOBILE HOMES AND HIGH
PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE
OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4737 11068 4735 11077 4726 11080 4721 11077
      4701 11102 4701 11108 4709 11108 4709 11117
      4701 11117 4700 11154 4698 11155 4706 11169
      4756 11103

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 22, 2:28 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT WED JUN 22 2005

.DISCUSSION...

TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE
BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO
DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT
NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10
DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT
SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE
PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE
CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH
THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF
AFTERNOON THUNDERSTORMS. ZELZER

FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL
CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM
RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE.
THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE
WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT
FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE
PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY.
THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER
THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS
ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT.

EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST
FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE
COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND
EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY
INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT
MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE.
SCHAUMANN

TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD.  A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT
AFFECT THE CWA.  SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN
RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
CWA.  TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY.  EK

&&

.AVIATION...
UPDATED AT 1815Z

A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL
INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES
WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING
AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO
SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL
CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST
MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM
SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS
PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE
STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD
FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM
ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL
THROUGH 18Z THURSDAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  46  79 /  10   0  10  10
CTB  52  74  43  76 /  10   0  10  10
HLN  56  82  50  84 /  20   0  10  10
BZN  50  79  44  81 /  20  10  20  10
WEY  41  67  35  77 /  30  20  20  10
DLN  49  77  42  82 /  20  10  10  10
HVR  58  81  47  80 /  10   0  10   0
LWT  56  74  45  76 /  20  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 AM MDT WED JUN 22 2005

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
552 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 3:22 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             HELENA                  46.60N 112.02W
06/22/2005  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            HALF INCH HAIL AT THE HELENA AIRPORT.

&&

BRUSDA
Special weather statement, Jun 22, 3:58 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT WED JUN 22 2005

MTZ011>014-047-050>055-230000-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON...
HELENA...CHINOOK...STANFORD...LEWISTOWN...BOULDER...TOWNSEND...
WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
358 PM MDT WED JUN 22 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
512 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA. BLAINE...BROADWATER...
CASCADE...CHOUTEAU...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...
LEWIS AND CLARK...MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS
OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:24 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera57 min
Jun 22, 3:43 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Meagher47 min
Jun 22, 4:28 PM MDTTornado WarningTFXCascade, Meagher32 min
Jun 22, 5:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.